Share this:
leper
@leper

Posts: 4
Joined: Mar 23, 2016

Efudex as treatment for damaged skin

Posted by @leper, Apr 29, 2016

I grew up out of doors in Colorado, have blue eyes and subsequently damaged skin. I have had many spots frozen off, cut out, am now using efudex as a treatment. Genetically, sensitive skin runs in my family. My question is: am I destined to having to use efudex treatment forevermore? I wear long pants, long sleeve shirts and hats religiously, but don’t especially like sunscreen (I do use it if I am out of doors for an extended period). Any overall good skin tips to help this situation? What are side effects of efudex? Thanks

Liked by emmur16

REPLY

Hi @leper. Welcome to Connect, an online community where you can find support from others who have been there. We are glad you are here. I did some research on Efudex and it sounds like it can be a long-term solution if your doctor recommends continued use and if it seems to be working. Do you find that it helps?

In terms of side effects, most are the typical ones you’d expect: skin irritation, burning, redness, dryness, pain, swelling, tenderness, or changes in skin color may occur at the site of application. Other side effects include eye irritation, trouble sleeping, irritability, temporary hair loss, or abnormal taste in the mouth. Rare but serious side effects include stomach/abdominal pain, bloody diarrhea, vomiting, signs of infection, easy bruising/bleeding and mouth sores, so if you notice any of those, definitely talk to your doctor immediately.

I’m also tagging @mlemieux who has dealt with skin issues and may be able to provide some tips. Hope this helps!

leper: for some reason unknown to Dr’s. The sun exposure causes flare-ups,
with my immune system which puts me down for weeks. I love the outdoors but
don’t go out as much as I used to. I love to work in my yard, so I wear
long sleeves, a hat, which I make sure the brim is large enough to shade my
face are else I get big blisters. I’ve learned to find was that compliment
my life being I’ve been sick for most of my life, it’s just been worse for
the last few years. It’s a lifestyle change, and I have learned to pace
myself and when I feel my body needs to stop I stop. I find that listening
to my body and eating right help me, now when I go eat out I will eat what
I want ( don’t eat out often). I live in Louisiana, so we don’t have those
cold winters and our summers are HOT!!!! I hope the medication they put you
on helps and you get the relief you need. salena 54

salena

Liked by fastfay

@salena54

leper: for some reason unknown to Dr’s. The sun exposure causes flare-ups,
with my immune system which puts me down for weeks. I love the outdoors but
don’t go out as much as I used to. I love to work in my yard, so I wear
long sleeves, a hat, which I make sure the brim is large enough to shade my
face are else I get big blisters. I’ve learned to find was that compliment
my life being I’ve been sick for most of my life, it’s just been worse for
the last few years. It’s a lifestyle change, and I have learned to pace
myself and when I feel my body needs to stop I stop. I find that listening
to my body and eating right help me, now when I go eat out I will eat what
I want ( don’t eat out often). I live in Louisiana, so we don’t have those
cold winters and our summers are HOT!!!! I hope the medication they put you
on helps and you get the relief you need. salena 54

salena

Jump to this post

Thanks salena, Louisiana is lower and therefore not as intense of sun exposure. Glad you still enjoy the out of doors, and are wise about it. Sun exposure gives me cold sores, it is a form of herpes, which reeks havoc with my immune system. Sun is a major stressor for my system, but I won’t stay inside. Thanks for your response, I hope you stay strong.

Liked by salena54, emmur16

@kelseydm

Hi @leper. Welcome to Connect, an online community where you can find support from others who have been there. We are glad you are here. I did some research on Efudex and it sounds like it can be a long-term solution if your doctor recommends continued use and if it seems to be working. Do you find that it helps?

In terms of side effects, most are the typical ones you’d expect: skin irritation, burning, redness, dryness, pain, swelling, tenderness, or changes in skin color may occur at the site of application. Other side effects include eye irritation, trouble sleeping, irritability, temporary hair loss, or abnormal taste in the mouth. Rare but serious side effects include stomach/abdominal pain, bloody diarrhea, vomiting, signs of infection, easy bruising/bleeding and mouth sores, so if you notice any of those, definitely talk to your doctor immediately.

I’m also tagging @mlemieux who has dealt with skin issues and may be able to provide some tips. Hope this helps!

Jump to this post

Thanks for your response. This is my first real time using efudex so the jury is out. It sounds painful, and I know it is, but I will do my best with it. Wish there was a secondary skin one could wear to protect from the sun.
Thanks so much

leper Dear soul, I have Celtic skin and have had surgery to remove a deep Basal Cell Carcinoma on the right side of my nostrils about five years ago. I keep checking to see if I have any other signs of it returning. Several of my sons have had BCC removed from their arms and face. I do not go out in the sun if I can help it. When I do, I always forget the sun screen. If you do enjoy the sun, wear a large brimmed hat and keep your arms and upper body covered. with comfortable light colored garments. If you wear shorts use sunscreen of a good quality. I should take my own advise. I am elderly and have spine problems so I stay indoors most of the time. Good luck to you dear.

@emmur16

leper Dear soul, I have Celtic skin and have had surgery to remove a deep Basal Cell Carcinoma on the right side of my nostrils about five years ago. I keep checking to see if I have any other signs of it returning. Several of my sons have had BCC removed from their arms and face. I do not go out in the sun if I can help it. When I do, I always forget the sun screen. If you do enjoy the sun, wear a large brimmed hat and keep your arms and upper body covered. with comfortable light colored garments. If you wear shorts use sunscreen of a good quality. I should take my own advise. I am elderly and have spine problems so I stay indoors most of the time. Good luck to you dear.

Jump to this post

Very kind of you, thank you.
The sun is a major stressor to certain individuals, myself included
I love life and the great outdoors
But realize I must be careful
Good luck to you, this situation of “elderly” is inevitable and universal,
To be celebrated

Liked by salena54

Hi @leper! We took your questions to a pharmacist here at Mayo Clinic. She writes:

“Efudex is a very powerful medication. It is not typically used long term. Most courses of treatment last 2 to 4 (sometimes 6) weeks if treating actinic or solar keratosis, and up to 12 weeks for superficial basal cell carcinoma. It is important to wear a glove when applying it and/or washing hands immediately after application. Common side effects include: scaling at the application site, dryness, crusting, skin erosion, redness, stinging, burning, itching, swelling, and pain. The side effects may last for several weeks after stopping the medication. It will also cause you to be even more sensitive to sun leading to severe sunburn, so use additional care while outside.

The side effects are intense and most occur in at least half (scaling, dryness, and redness occur in about 95-99% of patients), but the medication is widely used and works well.

The best way to avoid needing it again in the future is to use high SPF sunscreen on a daily basis, even when going outside for a short amount of time. I hope the treatment goes well for you with minimal side effects.”

I hope you find this information helpful and empowering.

It sounds like you love being outside. Do you have any tips for protecting your skin from the sun that others may benefit from? Any particular sunscreen you really like?

Please login or register to post a reply.